At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Prednisone and weight gain are closely associated, as this steroid medication tends to make patients gain weight, for a variety of reasons. Patients do not just gain weight while taking this medication; they also experience a redistribution of their body fat, where fat migrates to the neck and abdomen and can cause radical changes in the patient's appearance. A doctor should discuss this side effect before prescribing the medication and provide some tips on managing weight gain from prednisone.
One reason prednisone and weight gain are linked is because the medication increases appetite. The patient will eat more calories while on the drug, especially if she eats when hungry rather than carefully monitoring meals. Sometimes this is actually a bonus; if a patient is losing weight because of an inflammatory condition, the prednisone to treat the condition may also stop the weight loss.
Additionally, this medication changes the balance of hormones and electrolytes in the body. Patients on prednisone tend to retain water, which can make them feel bloated and puffy. Patients concerned about this aspect of prednisone and weight gain can try reducing the amount of sodium in their diets to control water retention. A doctor may also recommend a diuretic if the patient experiences extreme discomfort as a result of the water retention.
Patients on prednisone may also be less physically active because of the condition they are being treated for, usually inflammation. Someone with severe asthma or a bad knee injury, for example, can't maintain normal activity levels. This can contribute to the prednisone and weight gain connection, as the patient will have trouble working off calories. In athletes who may be used to eating a high calorie diet for energy while in training, this can result in significant weight gain.
All of these issues associated with prednisone use are to some extent controllable. Patients can watch their diets carefully while taking the medication and may choose high fiber, low sodium foods for nutrition. While load bearing exercise is not possible, activities like swimming may be an option, and patients can discuss other ways of keeping fit with their doctor.
The fat distribution seen with prednisone is not preventable. The extent of redistribution can vary, and weight gain can make it worse, but even patients who maintain their weight may notice some changes in their appearance, especially if they have to use the medication in the long term. Once fat migrates, it can be difficult to work off.